question regarding prednisone taper and shoulder discomfort

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

southerndiva
Regular Member


Date Joined Apr 2009
Total Posts : 122
   Posted 5/12/2010 6:55 AM (GMT -7)   
Hey Everyone!
For the last month and half I've been really trying to cut down on the prednisone and have been doing fairly well.  I was taking up to 10 mgs a day through the horrible winter months, but now I'm down to 5 mg about every 36 hours. Trying to alter to every other day, but I still seem to need it a littler sooner.  I've been noticing lately that when I wake up and somewhat through the day I feel stiffness in the shoulders.  How much is this related to the Pred taper?  Any input would be greatly appreciated.
 
Hugs and Angels,
Lynnette
 
DX - sle and carpal tunnel syndrome
RX - plaquenil, prednisone, etolodac, folic acid, hormones, vitamins and darvocet as needed

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7019
   Posted 5/12/2010 7:11 AM (GMT -7)   
My morning stiffness seems to be directly related tapering Prednsione a bit faster than my body can adjust. Check with your dr, but maybe you can do a 5/6 alternate day dosage for a while. That's 5 mg one day, 6 mg the next. If you were doing 10 mg all winter, already being at less than 5 mg is faster than the textbook recommended drop rate.

Just remember Prednsione is a dangerous med, and should never be stopped or tapered without Dr approval. (Just in case someone is reading who doesn't know that your heart can stop if you go down too fast.)

Cheers,
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde


PattyLatty
Veteran Member


Date Joined Mar 2006
Total Posts : 2570
   Posted 5/12/2010 8:39 AM (GMT -7)   
I'm no doctor Lynnette, but I do agree with Lynwood about tapering very slowly. I was determined to get off prednisone and didn't want to relapse while tapering, so my last 10 mg took me a year of tapering 1 mg a month. I told my rheumy I wanted to do that. One said I'd never be able to get under 5 mg because I'd been on it for so long (6 years) but my current one agreed so I did it. And it worked. I've been prednisone free for 5 1/2 months. It's like a miracle, but I urge you not to take any risks and taper too fast.

Good luck! You can do it!
SLE, fibro, renauds, restless leg, hiatal hernia, double vision, migraines, costocondritis.

plaquenil, neurontin, synthroid, triamterene, actonel, niaspan, lunesta, cymbalta, vitamin D, Calcium, Multi Vit.


southerndiva
Regular Member


Date Joined Apr 2009
Total Posts : 122
   Posted 5/12/2010 12:31 PM (GMT -7)   
Thank you sooooo much for your helpful advice.  I go to see my rhuemy tomorrow and will discuss a better taper approach.  She has been on me to get it down so I thought I was doing it right, but now I know I have to be more patient in the process and not send my body into unneeded health consequences.  I just keep reading so much about the long term affects of the drug and can feel how it has affected my muscles (used to have a lot of strength in the legs - alot less now).  But I guess I have to decide about drug consequences vs. the quality of life.  Like you all say, "it's a new normal".
 
Hugs and angels,
Lynnette

aimsgirl16
Forum Moderator


Date Joined Jun 2008
Total Posts : 1469
   Posted 5/12/2010 1:04 PM (GMT -7)   
Hey Lynnette! Sorry you are having issues tapering the prednisone. i do agree that you have probably come down to quickly. I am shocked that your rhuemy hasn't given you better advice than just trying to get you to come down on the pred. Hope your shoulder gets to feeling better and you can get on a better pred taper schedule :)!
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 9:09 PM (GMT -7)
There are a total of 2,734,464 posts in 301,216 threads.
View Active Threads


Who's Online
This forum has 151332 registered members. Please welcome our newest member, Blueswoman.
307 Guest(s), 6 Registered Member(s) are currently online.  Details
DQueen, Charmed3, time2reclaim, Suffering34, Red_34, Yarbo3


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer